Tuesday, May 1, 2012

C is for Copaxone


The week after my diagnosis, I sat in a Neurologist's office.  He was pretty matter of fact, stating, "I'm pretty sure you have MS, there's no cure, but some drugs are available."  He then handed me pamphlets for three different drugs, Avonex, Copaxone and Rebiff and said, "Study these and pick one."  I should have been a neurologist.

My husband and I studied the literature separately and came to the conclusion separately, that I would start with Copaxone.  The side effects presented in the literature seemed mild compared to the other drugs.  I was not that excited about the prospect of a daily shot, but decided the benefits of minimal side effects outweighed my aversion to a daily shot.

Several weeks later, a month's supply of Copaxone arrived on my doorstep and the following day a nurse came to train me on how to self-inject. The nurse was very kind but the whole experience was very overwhelming.  She showed me and my husband how to use a syringe and had us practice on a little plastic pyramid that had a rubber sheet at the top which a needle could go into.

The nurse handed me a syringe to practice on the plastic pyramid.  As I held the syringe in my shaky hand, I started to cry.  That moment was a crushing reminder that my life would never be the same.  I remember crying and saying, "There's a reason I was not a nursing major! I don't like shots!"

I am happy to say that once I composed myself, I learned how to inject properly, although using a self-injector helps a lot.  I don't particularly love injecting myself every.single.day. But for the most part it's no big deal, I've been doing it daily for about 5 months.

So. Do I like Copaxone?  Honestly, I'm not really sure.

Copaxone is injected daily, like I already said, and you must inject into a new spot every single day.  So over a weeks time, I inject into both arms, both hips, both thighs and my stomach.

I'm just not sure if the Copaxone likes me.  Every time I inject, I get a huge hard, red, hot welt that lasts for about 5 days until it fades into just a purplish bruise.  These welts are usually about 3-4" wide.  I look like some kind of drug addict.  My thighs seem to react the worst, which I can't really explain since my arms are much skinnier, so it seems logical that they'd be in the worst shape. On each leg I have the current welt, last week's fading welt and the faint marks of the two week old welt.  Trust me, it looks sexy.

I've talked to Copaxone's customer service people, "Shared Solutions" multiple times.  They are very friendly and helpful(?) it's just that none of their advice had changed my welt situation. They've recommended warming injection site before injecting, or an ice pack on the site after injection, or both. They've recommended adjusting my needle depth higher and lower. I've tried all these things and nothing is working.

I do think I feel a little better.  Is it the Copaxone?  I don't know.  Maybe it's the Vitamin D I started taking.  Maybe it's just a coincidence and I would have felt better now anyway.

One thing I know for sure, I will not be wearing a bikini* this summer.






* Ha, ha. I've never worn a bikini.

2 comments:

  1. I agree that the welts from Copaxone are the worst side effect. Mine also itched, but I was afraid to scratch for fear of infection. I ended up only injecting my hips (back section) and stomach -- the welts didn't seem so bad there.

    I still preferred C over Avonex, which I had taken first. The injecting of A was actually easier because it was intramuscular, and it was once-a-week. Unfortunately, I never got past the "flu-like" symptoms and was out of commission for a whole day.

    Give it some time -- the C will get easier.

    Peace,
    Muff

    ReplyDelete
  2. My wife is getting ready to start Copaxone if the insurance companies can ever get their crap together and get it approved. We are switching to that because of the side effects with Rebif. She had some bruising and the meds burned going in with the auto injectors so we went to manual injection. She couldn't do the auto injecting on herself so I've always given the shots to her. When we did it manually, I pressed the plunger slowly so it wasn't being forced in as fast and it helped with the burning and the bruises.

    I know giving yourself your injections manually isn't always possible. And since we don't have the Copaxone yet, I really don't know if it's possible but it made a difference on the welts that the auto injector made with the rebif.

    ReplyDelete